Tornadoes · United States · Nebraska · 2011
EF1 tornado, North Loup, Nebraska, June 20, 2011
This EF1 tornado ran 1.0 miles across Valley County on June 20, 2011, touching down at 5:35 PM CDT and reaching 100 yards wide. It killed nobody, and did $50,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- June 20, 2011
- Touchdown
- 5:35 PM CDT (22:35 UTC)
- Lifted
- 5:40 PM CDT (22:40 UTC)
- On the ground
- 5 minutes
- Path length
- 1.0 miles (1.6 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- County
- Valley County
- Touchdown point
- 41.428, -98.780
- Lift-off point
- 41.442, -98.780
- Record number
- 1106201635-01
What the Weather Service recorded
With 11 confirmed tornadoes, several of them significant, this Monday afternoon proved to be the most active tornado day in over three years within South Central Nebraska, since 29 May 2008. This severe weather outbreak primarily targeted western and northeast portions of the area, largely sparing locations south of the Highway 6 corridor between Holdrege and Geneva. The final tornado breakdown per the EF Scale included two EF3, four EF2, two EF1 and three EF0. Despite considerable damage to mainly rural residences, these tornadoes resulted in no fatalities and only one known non-life threatening injury when a semi truck was tipped over near Elm Creek in Buffalo County. This Elm Creek tornado was also the only one to directly strike a community, although there were several close calls within a mile or two of places such as Amherst, Hampton and Bradshaw. Interestingly, tornadic storms also spared the immediate Tri-Cities population centers of Grand Island, Hastings and Kearney, despite damaging events occurring nearby to both the west and the east. This was largely due to the fact that an expansive mid-level dry intrusion became anchored over central sections of South Central Nebraska, protecting this area from storm development. In addition to tornadoes, the afternoon also featured several reports of large hail up to baseball size, and damaging winds up to 80 MPH. ||This outbreak focused between 3 and 8 PM CDT, as a seasonably powerful mid-level low pressure system lifted into western Kansas and Nebraska out of Colorado, deepening and closing off as it did so. Strong wind fields aloft were in place at all levels, with a 50-70 knot jet streak nosing into the region between the 500 and 300 millibar level, and an 850-millibar low-level jet accelerating to between 30 and 40 knots. At the surface, a well-defined 992-millibar low pressure center migrated from north central Kansas around the noon hour, to near Hastings by early evening. A synoptically classic array of surface boundaries evolved around this low pressure center, with a warm front lifting north across South Central Nebraska, while a cold front and dryline pushed in from the west and southwest. In addition, a well-defined inverted surface trough axis extended nearly due north from the surface low into north central Nebraska. The net combination synoptic and mesoscale features yielded a very favorable setup for tornadic supercells across the area. At mid-afternoon, shear and instability parameters included approximately 50 knots of deep-layer vertical wind shear, 15-25 knots of 0-1 kilometer low-level vertical wind shear, 150 to over 300 m2/s2 of surface to 1 kilometer storm-relative helicity and 2000-4000 J/kg mixed-layer CAPE. ||In general, there were two distinct corridors of tornadic storms across the area, one focused west of Highway 281, and one mainly east of Highway 281 and along and north of Interstate 80. The first tornadic storm of the day entered southwestern Harlan County around 3 PM CDT, having produced several damaging tornadoes across northwest and north central Kansas since early afternoon. This storm spawned an EF1 tornado in the Stamford area, before weakening. Within minutes however, a newly developed tornadic storm started tracking north from Phelps County into southwestern Buffalo County. Between 330 and 445 PM CDT, this storm dropped several tornadoes from near Elm Creek, to north of Amherst, including the first EF3 of the day. This EF3 near Amherst intensified to at least 3/4 of a mile wide, and significantly damaged or destroyed at least 10 homes. A veteran storm chaser described this tornado as being one of the strongest he had ever witnessed as it tracked north of Amherst. An additional tornadic storm that initiated in Buffalo County, along with subsequent storm-scale interactions from further development, moved north and produced several more tornadoes between 430 and 545 PM CDT, including an EF2 southwest of Rockville, and an EF1 that struck the Davis Creek Reservoir campground south of North Loup. ||While tornadoes were ongoing across western portions of the area, vigorous new supercell development took place in eastern portions of South Central Nebraska around 430 PM CDT, just east of the surface triple-point. Two storms in close proximity to one another both became tornadic around 530 PM CDT near the Hamilton and York County line. The first produced an EF2 that crossed Interstate 80 southwest of Hampton. As this tornado moved north of Hampton, two farm workers fashioned a narrow escape by sprinting nearly 100 yards to an underground windmill pit and jumping inside as the tornado passed overhead. Just to the east, the other storm also dropped an EF2 tornado, which also happened to be the longest continuous tornado track of the day, traveling 15 miles from southwest of Bradshaw to near the York-Polk County line. Within a few minutes of this tornado's demise, the cyclic supercell quickly put down the second EF3 tornado of the day, tracking over 9 miles from east of Polk to west-northwest of Osceola. This tornado grew to around 1/2-mile wide, and damaged several farms along the way, with some of the most significant damage along Highway 92. After this tornado dissipated around 620 PM CDT, the parent supercell and other severe storms farther west finally lifted north out of South Central Nebraska. Although this ended the main severe weather event for the evening, a few additional strong to severe storms affected primarily Fillmore and Furnas Counties between 630 and 830 PM CDT. ||Taking a backseat to significant tornadoes on this day were hail and heavy rainfall. Some of the largest reported hailstones included baseball size in Buffalo County, and tennis ball size in York County. Rainfall-wise, although there were no widespread flooding impacts, localized rural flooding occurred as many locations received 1-3 inches in a rather short time. Some northwestern portions of South Central Nebraska, including parts of Valley, Greeley and Sherman Counties measured 48-hour rainfall totals into the 3-4 inch range.
This tornado touched down near the Davis Creek Reservoir, or approximately 5 miles south of North Loup, and lifted approximately 4 miles south of North Loup. At the Davis Creek Campground, it was estimated that 60 percent of the trees were damaged, and 2 restroom facilities suffered roof damage. The maximum wind speed of this tornado was estimated to be 90 MPH.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
10 minutes of warning. NWS GID issued a tornado warning for this county at 22:25 UTC, 10 minutes before the tornado touched down, in force until 23:15 UTC.
The county was under a tornado watch, issued at 18:04 UTC and running to 01:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 18:04 UTC | 01:00 UTC | Tornado Watch | GID |
| 22:08 UTC | 23:00 UTC | Severe Thunderstorm Warning | GID |
| 22:25 UTC | 23:15 UTC | Tornado Warning | GID |
| 22:53 UTC | 23:45 UTC | Severe Thunderstorm Warning | GID |
| 23:00 UTC | 05:00 UTC | Flood Warning | GID |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:58 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the tornado touched down at Jun 20, 3:39 PM CDT, 1 hour 56 minutes earlier.
Area forecast discussion, Jun 20, 3:39 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 339 PM CDT MON JUN 20 2011 .SHORT TERM...TONIGHT THROUGH 00Z FRIDAY. PRIMARY FORECAST CONCERN CONTINUES TO LIE WITH THE IMPACT FELT BY THE UPPER LEVEL LOW MOVING THROUGH. THINGS ARE UNDERWAY AND SO FAR GOING PRETTY MUCH AS EXPECTED...PROFILER/SATELLITE DATA SHOWING THE MAIN UPPER LEVEL LOW PRESSURE SYSTEM MAKING ITS WAY FURTHER ONTO THE PLAINS...CURRENTLY SET UP OVER WRN PORTIONS OF KANSAS. SURFACE LOW PRESSURE SITTING OVER NC KS/NEAR THE KS/NEB BORDER...WITH THE WARM FRONTAL BOUNDARY EXTENDING TOWARD THE E/NE. PLENTY OF INSTABILITY/SHEAR AVAILABLE...SO EXPECTING THUNDERSTORMS TO HAVE LITTLE TROUBLE BECOMING SEVERE THIS AFTERNOON...AND WITH THE SFC LOW SHIFTING RIGHT OVER THE CWA AND BOUNDARIES IN PLACE...THE POTENTIAL FOR TORNADOES CERTAINLY REMAINS. THIS WILL REMAIN THE MAIN STORY THROUGH THE REST OF THE AFTERNOON AND INTO THIS EVENING...WITH ADDITIONAL ACTIVITY EXPECTED TO FIRE ALONG THE SFC FRONT DRAPED THROUGH THE CWA AS THE UPPER LEVEL PUSHES FURTHER INTO THE REGION. WESTERN PORTIONS WILL CONTINUE TO SEE WRAP AROUND PRECIPITATION CHANCES THROUGH THE OVERNIGHT HOURS ON THE BACKSIDE OF THE UPPER LEVEL LOW AS IT SHIFTS NORTHEAST THROUGH THE CENTRAL PLAINS...WITH IT EXPECTED TO BE OVER NORTHEASTERN NEBRASKA BY 12Z TUESDAY. IT WILL CONTINUE TO GRADUALLY SHIFT E/NE THROUGH THE DAY...WHICH WILL KEEP PRECIPITATION CHANCES LINGERING AROUND...ESP ACROSS NORTHEASTERN PORTIONS OF THE CWA. EXPECTING COOLER CONDITIONS WITH NORTHWESTERLY WINDS AND CONTINUED CLOUD COVER /AT LEAST FOR PART OF THE DAY/...WITH HIGHS FORECAST IN THE 70S. KEPT THUNDER AT AN ISOLATED MENTION WITH THE BEST INSTABILITY PUSHING EAST OF THE CWA. ONE CONCERN WILL BE WITH WINDS...WITH PRESSURE RISES AND A TIGHTENED PRESSURE GRADIENT ACROSS THE CWA. EXPECTING THAT WIND SPEEDS WILL BE IN AT LEAST THE 20 TO 25 MPH RANGE...UPCOMING SHIFTS WILL HAVE TO DETERMINE IF THERE IS A NEED FOR A WIND ADV. KEPT FORECAST FOR TUESDAY NIGHT THROUGH THURSDAY DRY...AS THE CWA SITS UNDER NORTHWESTERLY UPPER LEVEL FLOW BEHIND TODAYS SYSTEM. EXPECTING TO SEE CLEARING SKIES WITH THE MORE SUBSIDENT FLOW...WITH GRADUALLY DIMINISHING WINDS AS SURFACE HIGH PRESSURE CONTINUES TO SETTLE INTO THE REGION FROM THE WEST. .LONG TERM...THURSDAY NIGHT THROUGH MONDAY. PRIMARY CONCERNS INCLUDE SEVERAL CHANCES FOR OFF AND ON...LIKELY MAINLY NOCTURNAL THUNDERSTORM CHANCES. THIS FORECAST WAS BASED PRIMARILY OFF A BLEND OF THE DETERMINISTIC 00Z ECMWF RUN...AND THE 00Z GFS ENSEMBLE MEAN. LOOKING AT THE OVERALL PICTURE FOR THESE 3-4 DAYS...MODELS ARE IN DECENT AGREEMENT THAT FRI-MON WILL FEATURE A SEASONABLY ACTIVE QUASI-ZONAL FLOW PATTERN ALOFT...TO THE NORTH OF A SUBTROPICAL MID LEVEL RIDGE BECOMING ESTABLISHED FROM THE DESERT SOUTHWEST INTO TX/OK. STARTING THINGS OFF THURS NIGHT INTO FRI...THE MID/UPPER LEVELS FEATURE WEAK RIDGING...WITH THE CENTRAL PLAINS IN BETWEEN THE DEPARTING SHORTWAVE TROUGH ACROSS THE NORTHEAST CONUS...AND ANOTHER CLOSED H5 LOW CENTERED NEAR THE WASHINGTON STATE/BRITISH COLUMBIA BORDER. AT THE SURFACE...THE STORY FOR THE ENTIRE FRI-MON PERIOD GENERALLY HINGES ON THE PLACEMENT OF A CLASSIC JUNE QUASI-STATIONARY EAST-WEST FRONT...WHICH WILL LIKELY WANDER AROUND SOMEWHERE BETWEEN SOUTHERN KANSAS AND SOUTHERN NEBRASKA DEPENDING ON THE DAY. OVERALL...THE FORECAST LOOKS RELATIVELY UNCHANGED FROM PREVIOUS PACKAGE...WITH SEVERAL...OFF AND ON CHANCES FOR THUNDERSTORMS DURING THE PERIOD. HAVE SLIGHT CHANCE 20 PERCENT POPS FOCUSED DURING MOST PERIODS...BUT MADE A MINOR BUMP TO CHANCE 30S FOR FRIDAY NIGHT...WHICH BASED ON GFS ENSEMBLE DATA LOOKS LIKE THE OVERALL BEST 12-HOUR PRECIP RISK DURING THE EXTENDED PERIOD. AS FOR THURSDAY NIGHT INTO FRIDAY...SOMEWHAT HESITANTLY LEFT OUT SLIGHT CHANCE POPS...ALTHOUGH 00Z ECMWF WOULD SUGGEST THAT POPS MAY ULTIMATELY BE REQUIRED ACROSS AT LEAST THE EASTERN HALF OF THE CWA LATE THURS NIGHT INTO FRI MORNING AS DECENT LOW LEVEL JET CONVERGENCE/THETA-E ADVECTION FOCUSES INTO THE AREA. HOWEVER WITH THE GFS ENSEMBLE MUCH LESS BULLISH FOR NOW...WILL LEAVE IT DRY FOR NOW. AS STATED EARLIER...FOCUSED HIGHEST POPS FOR NOW ON FRIDAY NIGHT PERIOD...AS BOTH GFS/ECMWF ARE IN DECENT AGREEMENT WORKING A LOW AMPLITUDE SHORTWAVE THROUGH THE MID LEVEL FLOW...ENHANCING THE LOW LEVEL FORCING FROM ANOTHER NOCTURNAL LOW LEVEL JET POKING NORTHWARD OUT OF KANSAS. ADDITIONAL WAVES PASS THROUGH BOTH SAT NIGHT AND SUN NIGHT...AND ALTHOUGH THE CURRENT POPS DON/T OUTWARDLY REFLECT IT...THIS LOOKS LIKE A FAIRLY CLASSIC JUNE PATTERN FAVORING EVENING/OVERNIGHT CONVECTION VERSUS DAYTIME STORMS...EITHER VIA THE LOW LEVEL JET OR FROM HIGH PLAINS STORMS ROLLING EASTWARD INTO THE AREA. AS ALWAYS...A POTENTIALLY STRONG MID LEVEL CAP EVIDENT BY H7 TEMPS IN EXCESS OF +12C WILL DICTATE THE SOUTHERN EXTENT OF CONVECTION...AND PATTERN SUGGESTS NEBRASKA COUNTIES WILL ULTIMATELY BE ASSIGNED HIGHER STORM CHANCES THAN KANSAS. ALTHOUGH NO PERIOD STANDS OUT FOR A MAJOR SEVERE WEATHER RISK...THE PERSISTENCE OF 30-40KT OF DEEP LAYER SHEAR ON THE NORTHERN PERIPHERY OF THE SOUTHERN PLAINS RIDGE...ALONG WITH THE RETURN OF AMPLE MOISTURE/INSTABILITY IN THE FORM OF ALMOST DAILY MUCAPE VALUES OF AT LEAST 1000-2000 J/KG...SUGGESTS THAT PERIODIC SEVERE STORM CHANCES WILL EXIST...ALONG WITH CHANCES FOR LOCALLY HEAVY RAINFALL. WOULD BE RATHER SURPRISED IF THE CWA DOESN/T END UP IN AT LEAST 1 SPC SLIGHT RISK DURING THE FRI-MON PERIOD...AND POSSIBLY ALL DAYS. IN SUMMARY...AN ACTIVE PATTERN OF OFF AND ON THUNDERSTORM CHANCES WILL HIGHLIGHT THE EXTENDED...AND THERE ARE A BOAT LOAD OF DETAILS TO IRON OUT IN THE COMING DAYS. TEMPERATURE WISE...MADE OVERALL FEW CHANGES TO PREVIOUS FORECAST. HIGH TEMPS FRI-MON ARE FORECAST TO HOVER WITHIN A FEW DEGREES OF LATE JUNE NORMALS MOST AREAS...WITH LOW TO MID 80S PREVALENT ACROSS NEBRASKA ZONES...AND MID 80S TO LOW 90S IN NORTH CENTRAL KS. OBVIOUSLY THE TEMPERATURE DETAILS WILL BE HEAVILY MODULATED BY THE PLACEMENT/TIMING OF CONVECTION...AND HOW FAR NORTH OR SOUTH THE QUASI-STATIONARY EAST-WEST FRONT WILL BE SHOVED AROUND. ALTHOUGH USED A MODEL/GUIDANCE BLEND FOR HIGHS EACH DAY...THE 00Z ECMWF ALONE SEEMS TO BE A BIT MORE AGGRESSIVE BRINGING WARMER AIR NORTH INTO MUCH OF THE CWA FRI-MON...SUGGESTING THAT ESPECIALLY KS ZONES COULD SEE MORE IN THE WAY OF 90S VERSUS UPPER 80S. TIME WILL TELL. MORNING LOWS WILL GENERALLY FALL BETWEEN THE UPPER 50S AND MID 60S EACH MORNING. && .AVIATION...18Z TAF. PRIMARY FORECAST CONCERN FOR THIS TAF PERIOD LIES WITH A FRONTAL BOUNDARY PUSHING THROUGH THE AREA AND THUNDERSTORM CHANCES. A LARGE UPPER LEVEL LOW PRESSURE SYSTEM WILL CONTINUE TO MAKE ITS WAY ONTO THE PLAINS TODAY...AND IS EXPECTED TO BE THE FORCING BEHIND ANOTHER ROUND OF THUNDERSTORMS. AT THE SURFACE...LOW PRESSURE CURRENTLY SITS OVER NC KS...WITH A FRONTAL BOUNDARY EXTENDING EAST NEAR THE NE/KS BORDER AND ANOTHER NORTH THROUGH THE GENERAL AREA OF THE TERMINAL. THIS IS MAKING THE WIND FORECAST TRICKY...BUT AM EXPECTING EASTERLY WINDS TO REMAIN THE CASE THIS AFTERNOON...GRADUALLY GETTING A MORE NORTHERLY COMPONENT THIS EVENING...BEFORE BECOMING NORTHWESTERLY TONIGHT. EXACT STARTING TIME/POINT FOR THUNDERSTORM ACTIVITY A LITTLE DIFFICULT TO NAIL DOWN...BUT AM EXPECTING THE BETTER CHANCES FOR THUNDERSTORMS TO AFFECT THE TERMINAL AREA TO COME IN THE MID AFTERNOON TO EARLY EVENING HOURS. OBVIOUSLY ONCE ACTIVITY ACTUALLY STARTS THE TIMES MAY HAVE TO BE ADJUSTED. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT/AVIATION...ADO LONG...PFANNKUCH
Hazardous weather outlook, Jun 20, 12:05 PM CDT, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 1205 PM CDT MON JUN 20 2011 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 211200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 1205 PM CDT MON JUN 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A CHANCE FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA...ESPECIALLY DURING THE MID AFTERNOON THROUGH EVENING HOURS. THERE WILL BE THE POTENTIAL FOR HAIL UP TO THE SIZE OF TENNIS BALLS...DAMAGING WIND GUSTS TO 70 MPH...AND ISOLATED TORNADOES. THE PRIMARY RISK FOR SEVERE WEATHER...INCLUDING TORNADOES...FOCUSES ALONG AND NORTH OF A LINE FROM RAVENNA TO GENEVA NEBRASKA. LOCALLY HEAVY RAINFALL IN EXCESS OF ONE INCH IS POSSIBLE ACROSS THE OUTLOOK AREA THROUGH TONIGHT...WHICH COULD LEAD TO FLOODING CONCERNS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE WILL BE A CHANCE FOR ISOLATED THUNDERSTORMS ACROSS THE OUTLOOK AREA ON TUESDAY. A FEW MAY BE ON THE STRONG SIDE...WITH HAIL UP TO THE SIZE OF NICKELS AND GUSTY WINDS UP TO 50 MPH POSSIBLE. BETWEEN FRIDAY NIGHT AND SUNDAY...THERE ARE VARIOUS...OFF AND ON CHANCES FOR THUNDERSTORMS ACROSS THE OUTLOOK AREA. ALTHOUGH IT IS TOO EARLY TO DETERMINE SPECIFICS...IT IS LIKELY THAT AT LEAST A FEW SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS WILL AFFECT THE REGION DURING THIS TIME...ALONG WITH THE POSSIBILITY OF LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING...ESPECIALLY NORTH OF A LINE FROM RAVENNA TO GENEVA NEBRASKA. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) ADO/PFANNKUCH
In the hours before
Local storm report, Jun 20, 5:04 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
504 PM CDT MON JUN 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM HAIL 10 S AURORA 40.72N 98.00W
06/20/2011 E0.88 INCH HAMILTON NE EMERGENCY MNGR
NICKEL SIZE HAIL 10 MILES SOUTH OF AURORA ON HIGHWAY 14.
&&
NWSLocal storm report, Jun 20, 5:09 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
509 PM CDT MON JUN 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM TORNADO 3 WSW ROCKVILLE 41.10N 98.88W
06/20/2011 SHERMAN NE STORM CHASER
TORNADO ON THE GROUND JUST LIFTED.
&&
NWSLocal storm report, Jun 20, 5:16 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
516 PM CDT MON JUN 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM TSTM WND DMG GRAND ISLAND 40.92N 98.37W
06/20/2011 HALL NE LAW ENFORCEMENT
A LARGE TREE FELL ON A HOUSE NEAR ENGLEMAN AND ABBOTT
ROADS ON THE WEST SIDE OF GRAND ISLAND.
&&
ODERLocal storm report, Jun 20, 5:21 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
521 PM CDT MON JUN 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TORNADO 2 N AMHERST 40.87N 99.27W
06/20/2011 BUFFALO NE TRAINED SPOTTER
HIGH VOLTAGE POWER LINES DOWN 2 MILES NORTH OF AMHERST.
GARAGE IS DAMAGED AND A HOUSE IS DESTROYED.
&&
NWSLocal storm report, Jun 20, 5:30 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
530 PM CDT MON JUN 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM TORNADO 6 SSW HAMPTON 40.80N 97.93W
06/20/2011 HAMILTON NE FIRE DEPT/RESCUE
FIRE DEPARTMENT REPORTS TORNADO ON GROUND 2 MILES SOUTH
AND 1 WEST OF HAMPTON INTERSTATE EXCHANGE.
&&
REEDSpecial weather statement, Jun 20, 5:35 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
535 PM CDT MON JUN 20 2011
NEZ087-202300-
THAYER NE-
535 PM CDT MON JUN 20 2011
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN THAYER COUNTY UNTIL 600
PM CDT...
AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CHESTER...OR 32 MILES NORTH OF CONCORDIA...
MOVING NORTH AT 35 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
DESHLER...
HEBRON...
BELVIDERE...
CARLETON...
DAVENPORT...
BRUNING...
THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4000 9755 4000 9779 4023 9782 4033 9782
4034 9755
TIME...MOT...LOC 2235Z 172DEG 29KT 4007 9769The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
N. Platte/Lee Bi, NE (KLBF), 12:00Z
10.6 hours before the tornado, 156 km from the path. June 20, 2011.
- Mixed-layer CAPE
- 163 J/kg
- Mixed-layer CIN
- -253 J/kg
- Surface CAPE
- 75 J/kg
- Mixed-layer LCL
- 570 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
- 0-3 km lapse rate
- 4.2 K/km
N. Platte/Lee Bi, NE (KLBF), 00:00Z
1.4 hours after it, 156 km from the path. June 21, 2011.
- Mixed-layer CAPE
- 109 J/kg
- Mixed-layer CIN
- -135 J/kg
- Surface CAPE
- 185 J/kg
- Mixed-layer LCL
- 552 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 271 m²/s²
- 0-3 km storm-relative helicity
- 471 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 5.1 K/km
The surface observations
Ord/Sharp Field (ODX), 25 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 20:53 UTC | 77 | 67 | 40° 11 kt | 16 | 998 | |
| 21:53 UTC | 74 | 66 | 10° 15 kt | 25 | 995.3 | VCTS |
| 22:45 UTC | 69.8 | 64.4 | 340° 14 kt | 22 | 998 | +TSRA BR |
| 22:53 UTC | 68 | 66 | 10° 11 kt | 17 | 999 | +TSRA BR |
| 22:59 UTC | 68 | 66.2 | 90° 8 kt | 999.7 | +TSRA BR | |
| 23:03 UTC | 68 | 66.2 | 110° 5 kt | 999.7 | +TSRA BR | |
| 23:07 UTC | 66.2 | 64.4 | 130° 6 kt | 999.7 | +TSRA BR | |
| 23:14 UTC | 60.8 | 59 | 90° 13 kt | 21 | 1000 | +TSRA BR |
| 23:16 UTC | 60.8 | 59 | 90° 9 kt | 21 | 999.7 | +TSRA BR |
| 23:23 UTC | 60.8 | 59 | 360° 9 kt | 998.6 | +TSRA BR | |
| 23:32 UTC | 60.8 | 59 | 360° 13 kt | 998.3 | +TSRA BR | |
| 23:37 UTC | 60.8 | 59 | 350° 16 kt | 19 | 996.6 | TSRA BR |
| 23:44 UTC | 62.6 | 57.2 | 10° 17 kt | 24 | 996.3 | VCTS -RA |
| 23:53 UTC | 63 | 59 | 30° 8 kt | 23 | 995.9 | |
| 23:55 UTC | 62.6 | 59 | 30° 10 kt | 995.9 | ||
| 00:23 UTC | 64.4 | 60.8 | 330° 10 kt | 997.3 |
From the Iowa Environmental Mesonet's archive of airport observations.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 21:45 UTC | TORNADO | 3 Se Pleasanton | Buffalo, NE | STOVEPIPE TORNADO ON THE GROUND. |
| 21:45 UTC | HEAVY RAIN 1.35 | 12 Sse Mason City | Custer, NE | REPORTED 1.35 INCHES OF RAIN IN 30 MINUTES. |
| 22:06 UTC | TORNADO | 3 Wsw Rockville | Sherman, NE | TORNADO ON THE GROUND JUST LIFTED. |
| 22:35 UTC | TSTM WND DMG | 5 S North Loup | Valley, NE | DELAYED REPORT. POSSIBLE TORNADO DAMAGE AT DAVIS CREEK CAMPGROUND. NWS STORM SURVEY WILL INVESTIGATE. TIME ESTIMATED FROM RADAR. |
| 23:06 UTC | FUNNEL CLOUD | 4 W Wolbach | Greeley, NE | |
| 23:18 UTC | HEAVY RAIN 2.15 | 2 Ene Arcadia | Valley, NE | 2.15 INCHES OF RAIN IN ONE HOUR. |
| 23:25 UTC | HEAVY RAIN 1.56 | Loup City | Sherman, NE | STORM TOTAL RAINFALL SINCE 7 AM. |
| 23:47 UTC | HEAVY RAIN 1.5 | 8 S Bartlett | Wheeler, NE | EMERGENCY MANAGER REPORTED 1.50 INCHES OF RAIN IN ONE HOUR |
| 23:49 UTC | HEAVY RAIN 1.38 | Greeley | Greeley, NE | STORM TOTAL RAINFALL SO FAR. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2011 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are
The other tornadoes of June 20, 2011
37 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 20 | 4:59 AM CDT | EF1 | Mahaska, IA | 0.3 | 75 | $150,000 | ||
| June 20 | 6:14 AM CDT | EF0 | Kankakee, IL | 2.4 | 100 | $100,000 | ||
| June 20 | 12:55 PM CDT | EF0 | Gove, KS | 1.1 | 25 | |||
| June 20 | 1:00 PM CDT | EF0 | Gove, KS | 2.7 | 25 | |||
| June 20 | 1:12 PM CDT | EF0 | Graham, KS | 4.8 | 25 | |||
| June 20 | 1:54 PM CDT | EF3 | Graham, KS | 11.9 | 600 | $6.0 million | ||
| June 20 | 1:57 PM CDT | EF1 | Graham, KS | 0.6 | 25 | $500,000 | ||
| June 20 | 2:04 PM CDT | EF1 | Graham, KS | 0.9 | 25 | $500,000 | ||
| June 20 | 2:15 PM CDT | EF0 | Norton, KS | 1.8 | 20 | |||
| June 20 | 2:22 PM CDT | EF0 | McLean, ND | 0.3 | 10 | |||
| June 20 | 2:25 PM CDT | EF3 | Norton, KS | 3.9 | 100 | $350,000 | ||
| June 20 | 2:26 PM CDT | EF1 | Norton, KS | 0.3 | 25 | $10,000 | ||
| June 20 | 2:30 PM CDT | EF2 | Norton, KS | 4.0 | 75 | $300,000 | ||
| June 20 | 2:35 PM CDT | EF0 | Norton, KS | 1.6 | 20 | |||
| June 20 | 2:41 PM CDT | EF3 | Norton, KS | 8.4 | 100 | $10 million | ||
| June 20 | 2:42 PM CDT | EF0 | Morton, ND | 0.3 | 30 | |||
| June 20 | 3:00 PM CDT | EF1 | Harlan, NE | 12.5 | 100 | $250,000 | ||
| June 20 | 3:35 PM CDT | EF0 | Phelps, NE | 4.8 | 300 | $750,000 | ||
| June 20 | 3:51 PM CDT | EF2 | Buffalo, NE | 4.0 | 440 | 1 | $750,000 | |
| June 20 | 4:09 PM CDT | EF3 | Buffalo, NE | 10.0 | 1,320 | $6.0 million | ||
| June 20 | 4:35 PM CDT | EF0 | Buffalo, NE | 3.6 | 50 | |||
| June 20 | 4:46 PM CDT | EF2 | Sherman, NE | 2.5 | 200 | $100,000 | ||
| June 20 | 5:05 PM CDT | EF0 | Howard, NE | 0.1 | 50 | $80,000 | ||
| June 20 | 5:25 PM CDT | EF2 | Hamilton, NE | 9.4 | 440 | $2.5 million | ||
| June 20 | 5:27 PM CDT | EF0 | Sheridan, KS | 0.5 | 10 | |||
| June 20 | 5:40 PM CDT | EF2 | York, NE | 15.3 | 440 | $3.5 million | ||
| June 20 | 6:02 PM CDT | EF3 | Polk, NE | 9.5 | 880 | $4.0 million | ||
| June 20 | 6:25 PM CDT | EF0 | Decatur, KS | 0.5 | 10 | |||
| June 20 | 6:44 PM CDT | EF0 | Norton, KS | 0.5 | 10 | |||
| June 20 | 6:45 PM CDT | EF0 | Decatur, KS | 0.5 | 10 | |||
| June 20 | 7:27 PM CDT | EF1 | Pierce, NE | 12.0 | 400 | |||
| June 20 | 8:00 PM CDT | EF1 | Dodge, NE | 6.5 | 700 | $280,000 | ||
| June 20 | 8:09 PM CDT | EF1 | Washington, NE | 7.3 | 850 | |||
| June 20 | 8:45 PM CDT | EF1 | Monona, IA | 7.1 | 300 | |||
| June 20 | 8:46 PM CDT | EF0 | Stephens, TX | 0.0 | 30 | |||
| June 20 | 9:40 PM CDT | EF0 | Plymouth, IA | 0.9 | 100 | $20,000 | ||
| June 20 | 11:22 PM CDT | EF1 | Kossuth, IA | 1.2 | 75 | $200,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.